Try it
Anaesthesia · Critical care: diabetic ketoacidosis management
Sample itemA patient with DKA has a glucose of 520 mg/dL, pH 7.05 and potassium of 2.9 mmol/L. What is the next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Give fluids and potassium replacement before starting insulin
Insulin drives potassium into cells, and starting it with a potassium below 3.3 mmol/L can cause fatal arrhythmia. Fluid resuscitation and potassium replacement come first, and insulin starts once potassium is above 3.3. Bicarbonate is used only for very severe acidosis.
Option by option
A. Give 50 percent dextrose
Dextrose is added later, when glucose falls to about 200 to 250 mg/dL.
B. Give fluids and potassium replacement before starting insulin (correct)
Correct. Potassium must be corrected before insulin.
C. Give sodium bicarbonate bolus
Bicarbonate is not the first step.
D. Start insulin infusion immediately
Insulin now would worsen hypokalaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…